Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 42, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 2:46 AM CDT for Elk County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 26, 2000, 2:46 AM CDT (07:46 UTC)
- Expired
- May 26, 2000, 3:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Elk County, KS
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 12:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 260746 SVRICT KSC049-260845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 246 AM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 345 AM CDT. * AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF MOLINE...OR ABOUT 42 MILES SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ELK FALLS AROUND 250 AM CDT... 9 MILES NORTHWEST OF LONGTON AROUND 255 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK COUNTY UNTIL 345 AM CDT. LAT...LON 3754 9639 3729 9645 3732 9597 3757 9594 HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:45 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 25, 9:45 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT THU MAY 25 2000 THUNDERSTORMS DEVLOPING UNDER UPPER DIVERGECNE AHEAD OF SERIES OF UPPER SHORTWAVES. 00Z ETA PUSHES THIS STRONG DIVERGENCE EAST ACROSS SC/SE ZONES THROUGH 12Z...SO KEPT LIKELY POPS. GROWING CONCERNED ABOUT HEAVY RAIN POTENTIAL AS 85H FRONT LURKING SOMEWHERE NEAR KS/OK BORDER WITH 15-18 C DEWPOINTS. LAPS SOUNDINGS SHOWING PRECIP WATER VALUES IN EXCESS OF 1.5 INCHES. ALSO...LAPS SOUNDINGS SHOW CAPES IN EXCESS OF 1500 J/KG MAINLY SOUTHWEST OF A HUTCHINSON TO WINFIELD LINE ...SO SEVERE HAIL POSSIBLE. HYSELL .ICT...NONE.
In the hours before
Local storm report, May 25, 10:22 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1022 PM CDT THU MAY 25 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1013 PM HARPER KS .75 INCH HAIL
05/25/00 HARPER PJHLocal storm report, May 25, 10:22 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1022 PM CDT THU MAY 25 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1013 PM HARPER KS .75 INCH HAIL
05/25/00 HARPERSpecial weather statement, May 26, 12:58 AM CDT, 1 hour 48 minutes before
KSZ052-053-068-069-260630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1258 AM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCY ALSO BEING MONITORED...145.19 MHZ. NNNN
Special weather statement, May 26, 2:35 AM CDT, 11 minutes before
KSZ052-053-069>072-093>096-098>100-260800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 AM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK FOR SOUTHEAST KANSAS. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY BEING MONITORED IS 145.13 MHZ. NNNN
Special weather statement, May 26, 2:40 AM CDT, 6 minutes before
KSZ082-083-091-092-260800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 240 AM CDT FRI MAY 26 2000 ...TORNADO WATCH 360 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL KANSAS... THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS PARTS OF SOUTH CENTRAL KANSAS...SO TORNADO WATCH NUMBER 360 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... KINGMAN HARPER SEDGWICK SUMNER SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS...BUT WIDESPREAD SEVERE WEATHER FROM THUNDERSTORMS IS NOT EXPECTED. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 25, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| May 25, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 37 min |
| May 25, 11:29 PM CDT | Flash Flood Warning | ICT | Harper | 3 hr |
| May 25, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| May 26, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 26, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 66 min |
| May 26, 1:20 AM CDT | Flash Flood Warning | ICT | Ellsworth | 6 hr |
| May 26, 1:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| May 26, 2:09 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 26, 2:21 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 54 min |
| May 26, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 23 min |
| May 26, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| May 26, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 26, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 26, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
| May 26, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.